Texas, 2009

Hail in Texas, April 29, 2009

April 29, 2009 · NWS SJT · 6 events in 4 counties and zones

Severe Thunderstorms produced large hail across parts of the Big Country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Severe Thunderstorms produced large hail across parts of the Big Country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 29, 11:11 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 29, 11:11 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1211 PM CDT WED APR 29 2009

.AVIATION...
/18Z UPDATE/
THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS AS
ACTIVITY MOVES NORTHEAST OFF A DRYLINE LOCATED WEST OF THE AREA.
THUNDERSTORM ACTIVITY SHOULD ONLY AFFECT KSJT AND KABI THROUGH THE
EVENING HOURS. OCCASIONAL MVFR CEILINGS SHOULD PERSIST THROUGH THE
EVENING WITH MVFR CEILINGS OVER ALL OF WEST CENTRAL TEXAS BY
MORNING...WITH OCCASIONAL IFR CEILINGS OVER THE SOUTHEASTERN TAF
SITES.

&&

.PREV DISCUSSION... /ISSUED 634 AM CDT WED APR 29 2009/

DISCUSSION...
SEE 12Z AVIATION DISCUSSION BELOW.

AVIATION...
MVFR CIGS WILL PREVAIL THROUGH 29/18Z ACROSS WEST CENTRAL TEXAS.
MAINLY VFR CONDITIONS ARE EXPECTED THIS AFTERNOON AND TONIGHT WITH
CIGS BKN030-040. SCATTERED TSTMS WILL DEVELOP THIS AFTERNOON AND
EVENING. A FEW STORMS MAY BE SEVERE. WINDS WILL BE SOUTHEAST AT 10
TO 15 KNOTS WITH GUSTS TO 25 KNOTS.

21

PREV DISCUSSION... /ISSUED 416 AM CDT WED APR 29 2009/

SHORT TERM...
LATEST WSR-88D AND SATELLITE DATA INDICATE THUNDERSTORM COMPLEXES
SLOWLY MOVING EAST ACROSS THE TEXAS PANHANDLE AND WESTERN
OKLAHOMA. AT THE SURFACE ACROSS WEST CENTRAL TEXAS...DEWPOINTS IN
THE MID 60S DOMINATE.

LATEST SPC DAY ONE OUTLOOK CONTINUES TO PLACE ALL OF WEST CENTRAL
TEXAS IN A SLIGHT RISK AREA. IN ADDITION...THE NAM...GFS...AND
ECMWF CONTINUE TO GENERATE QPF ACROSS WEST CENTRAL TEXAS TODAY.
THE MAIN DRIVERS FOR THUNDERSTORMS TODAY AND TONIGHT WILL BE A
SURFACE DRYLINE AND SHORT-WAVE TROUGH OF LOW PRESSURE ALOFT.
DURING THE DAY TODAY...THE DRYLINE WILL PUSH EAST ACROSS THE TRANS
PECOS REGION AND THE PERMIAN BASIN. BY MID AFTERNOON...THIS
DRYLINE SHOULD BE VERY CLOSE TO OUR WESTERN COUNTIES.
MEANWHILE...THE BEST UPPER-LEVEL DYNAMICS WILL MOVE ACROSS WEST
CENTRAL TEXAS THIS AFTERNOON AND EVENING. ANY THUNDERSTORMS WHICH
DEVELOP ALONG THE DRYLINE WILL MOVE NORTHEAST ACROSS WEST CENTRAL
TEXAS. APPEARS THE BEST TIME FRAME FOR SEVERE THUNDERSTORMS ACROSS
WEST CENTRAL TEXAS WILL BE FROM AROUND NOON TODAY UNTIL AROUND
MIDNIGHT TONIGHT. ANOTHER SECONDARY DRIVER...WHICH INCREASES THE
UNCERTAINTY...WILL BE ANY OUTFLOW BOUNDARIES WHICH MAY MOVE ACROSS
WEST CENTRAL TEXAS TODAY AND TONIGHT.

FOR TOMORROW THROUGH THE END OF THE SHORT TERM...A DRY PATTERN
WILL RETURN TO WEST CENTRAL TEXAS AS THE UPPER-LEVEL TROUGH OF LOW
PRESSURE MOVES EAST OF TEXAS.

AS FOR TEMPERATURES...GRADUAL WARMING TREND WILL CONTINUE THROUGH
FRIDAY WHEN AFTERNOON HIGHS WILL AGAIN REACH INTO THE MID 80S.

LONG TERM...
TIMING OF THE NEXT COLD FRONT AND ASSOCIATED RAIN CHANCES NOT AS
CERTAIN THIS MODEL RUN. THUS...IT NOW APPEARS THE FRONT WILL STALL
SOMEWHERE ACROSS THE CONCHO VALLEY AND HEARTLAND AROUND NOON ON
SATURDAY. THE ECMWF IS MORE AGGRESSIVE THAN THE GFS IN TERMS OF
QPF COVERAGE AND AMOUNTS. BOTH BRING AN UPPER-LEVEL TROUGH OF LOW
PRESSURE INTO THE UTAH AND ARIZONA AREA SATURDAY AFTERNOON.
SO...DECIDED TO CONTINUE LOW POPS FOR SATURDAY THROUGH SUNDAY.
HOWEVER...CONFIDENCE REMAINS LOW. OTHERWISE...LOOK FOR AFTERNOON
HIGHS NEAR OR SLIGHTLY ABOVE SEASONAL NORMALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 66  84  68  87  63 /  40  10  10  10  10
SAN ANGELO 	 67  84  69  87  62 /  20  10  10  10  10
JUNCTION 	 68  83  68  87  69 /  20  10  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/15
Hazardous weather outlook, Apr 29, 4:13 AM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
513 AM CDT WED APR 29 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-301015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
513 AM CDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT
ACROSS WEST CENTRAL TEXAS. A FEW OF THE STORMS MAY BE SEVERE...WITH
THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. ALSO...ISOLATED
TORNADOES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE STORMS WILL BE POSSIBLE OVER THE WEEKEND. THE PROBABILITY OF
WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Apr 29, 11:17 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1217 PM CDT WED APR 29 2009

TXZ049-291800-
FISHER TX-
1217 PM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 100 PM CDT FOR FISHER
COUNTY...

AT 1215 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 8 MILES SOUTHEAST OF HOBBS...OR ABOUT
16 MILES NORTHWEST OF SWEETWATER...MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LONGWORTH BY 1225 PM CDT
  ROBY BY 1230 PM CDT
  ROTAN BY 1235 PM CDT
  SYLVESTER BY 1240 PM CDT
  MCCAULLEY BY 1250 PM CDT
  HITSON BY 100 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

15

The radar

The Dyess AFB radar (KDYX), 90 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Jones

When
April 29, 12:13 PM CST
Where
Jones County, Hamlin
Measured
0.75 in hail
Reported by
Public
Coordinates
32.880, -100.130

Hail, Fisher

When
April 29, 12:24 PM CST
Where
Fisher County, 0.58 mi E of Rotan
Measured
0.88 in hail
Reported by
County Official
Coordinates
32.850, -100.460

Hail, Jones

When
April 29, 12:31 PM CST
Where
Jones County, 2.32 mi W of Tuxedo
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.930, -99.970

Hail, Fisher

When
April 29, 12:42 PM CST to 12:57 PM CST
Where
Fisher County, 2.15 mi NNW of Celotex
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
32.880, -100.210

Hail up to half-dollar size was reported west of Hamlin on State Highway 92.

Hail, Haskell

When
April 29, 1:34 PM CST
Where
Haskell County, 3.5 mi S of Lake Stamford
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
33.030, -99.630

Hail, Throckmorton

When
April 29, 1:39 PM CST
Where
Throckmorton County, 22.2 mi SW of Throckmorton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.966, -99.466

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167498, 167494, 167499, 167495, 167497, 168484.